Minnesota, 2002Flash Flood in Minnesota, May 8, 2002
May 8, 2002 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 9:30 AM CST, 4 hours earlier.
Area forecast discussion, May 8, 9:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT WED MAY 8 2002
UPDATED ZONES AND AFD AS WE HAVE ISSUED A FLASH FLOOD WATCH FOR
AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT. THOSE AREAS ARE
MAINLY ALONG HIGHWAY 14. EXPECT CURRENT THUNDERSTORMS TO HOLD
TOGETHER AND WITH RECEIVED RAINFALL REPORTS FROM SAME STORMS...
ADDITIONAL RAINFALL COULD POSE OF FEW PROBLEMS FOR THE AREA INCLUDED
IN THE WATCH.
TROF/FRONT BEING HELD UP DUE TO THE CONVECTION...SO IT LOOKS LIKE IT
MAY TAKE THE SHORT WAVE TO PUSH FRONT THROUGH THE AREA. FROPA WILL
BE DELAYED UNTIL LATE AFTERNOON FOR FSD.
.FSD...FLASH FLOOD WATCH FOR KINGSBURY...BROOKINGS...LAKE...LINCOLN
(MN)...ANY LYON (MN) COUNTIES UNTIL 3 PM.
In the hours before
Special weather statement, May 8, 10:00 AM CST, 3 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED MAY 8 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A FRONTAL
BOUNDARY WHICH IS ALONG HIGHWAY 81 AS OF LATE THIS MORNING. THESE
THUNDERSTORMS WILL MAINLY PRODUCE HEAVY RAIN...WHICH MAY CAUSE LOCAL
FLOODING PROBLEMS...ESPECIALLY FOR THOSE AREA THAT RECEIVED HEAVY RAIN
LAST NIGHT. THE FRONT IS EXPECTED TO SLOWLY MOVE EASTWARD THROUGH
THE DAY TAKING WITH IT...THE HEAVY RAIN POTENTIAL. A STRONG UPPER
LEVEL SYSTEM IS ALSO FORECAST TO MOVE THROUGH THE AREA...WHICH WILL
CAUSE A FEW LIGHT RAIN SHOWERS TO DEVELOP INTO THIS EVENING.
SDZ038-050-052-053-057>059-063-064-090500-
BEADLE-JERAULD-SANBORN-BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1100 AM CDT WED MAY 8 2002
* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.
HOWEVER...SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE THROUGH LATE AFTERNOON.
* SIGNIFICANT WEATHER:
NONE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ054-060>062-065>071-MNZ097-098-IAZ001-012-NEZ013-014-090500-
MINER-PIPESTONE-HANSON-MCCOOK-MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN-
LYON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-DIXON-DAKOTA-
INCLUDING THE CITIES OF...PIPESTONE...SIOUX FALLS...LUVERNE...ROCK RAPIDS...
YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...
1100 AM CDT WED MAY 8 2002
* FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON.
LOCALIZED PONDING OF WATER MAY BE POSSIBLE DUE TO THE EXPECTED HEAVY
RAIN. SOME OF THE STORMS MAY ALSO PRODUCE PEA SIZE HAIL.
* SIGNIFICANT WEATHER:
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ039-040-055-056-MNZ071-072-090500-
KINGSBURY-BROOKINGS-LINCOLN-LYON-LAKE-MOODY-
INCLUDING THE CITIES OF...BROOKINGS...
1100 AM CDT WED MAY 8 2002
* FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY THROUGH MID AFTERNOON.
BESIDES HEAVY RAIN...PEA SIZE HAIL MAY OCCUR WITH SOME OF THE STORMS.
* SIGNIFICANT WEATHER:
HEAVY RAIN WITH FLOODING POSSIBLE.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ080-081-089-090-IAZ002-003-013-014-020>022-031-032-090500-
MURRAY-COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPIRIT LAKE...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED MAY 8 2002
* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL BE MOVING INTO THE AREA THIS AFTERNOON
AND SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND A FEW PEA
SIZE HAILSTONES.
* SIGNIFICANT WEATHER:
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Local storm report, May 8, 12:12 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM 4 NE OLDHAM SD .75 INCH HAIL
05/08/02 KINGSBURY REPORTED BY PUBLIC.
1110 AM PIPESTONE MN .75 INCH HAIL
05/08/02 PIPESTONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1115 AM 4 NW HOLLAND MN .75 INCH HAIL
05/08/02 PIPESTONE EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
1125 AM 5 N RUTHTON MN .75 INCH HAIL
05/08/02 LINCOLN REPORTED BY PUBLIC.
1126 AM HOLLAND MN 1 INCH HAIL
05/08/02 PIPESTONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1126 AM 2 S RUTHTON MN .75 INCH HAIL
05/08/02 PIPESTONE REPORTED BY EMERGENCY
MANAGEMENT.
1210 PM OLDHAM SD FLOOD
05/08/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 12:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1142 AM 5 SW RUSSELL MN .75 INCH HAIL
05/08/02 LYON REPORTED BY PUBLIC.Flash Flood, Lyon
- When
- May 8, 1:30 PM CST to 2:00 PM CST
- Where
- Lyon County, Balaton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Fields and a few roads in the area were flooded after heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Tornadoes and Flash Flooding in Kansas, May 8, 2002$58,000 · F0 · 66 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295519.